Alert archive / California / Wind Advisories in 2023
Wind Advisory 47, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Sep 21, 2023, 2:49 AM PDT for Imperial County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2023, 2:49 AM PDT (09:49 UTC)
- Expired
- Sep 21, 2023, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 3049 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WWUS75 KPSR 210949 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 249 AM MST Thu Sep 21 2023 CAZ562-211500- /O.NEW.KPSR.WI.Y.0047.230921T0949Z-230921T1500Z/ Imperial County Southwest- Including the city of Mountain Spring 249 AM PDT Thu Sep 21 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
122 WWUS75 KPSR 211507 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 807 AM MST Thu Sep 21 2023 CAZ562-211615- /O.EXP.KPSR.WI.Y.0047.000000T0000Z-230921T1500Z/ Imperial County Southwest- Including the city of Mountain Spring 807 AM PDT Thu Sep 21 2023 ...WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 21, 2:36 AM PDT, 13 minutes earlier.
Area forecast discussion, Sep 21, 2:36 AM PDT, 13 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 236 AM MST Thu Sep 21 2023 .SYNOPSIS... Temperatures across the region will hover near to slightly below normal into the weekend before warming back to slightly above normal by early next week. Dry conditions will persist during this period, but with a period of fairly cloudy skies on Friday into early Saturday. Breezy conditions are expected across the region today with gusts to around 25 mph common during the afternoon. && .DISCUSSION... A weak shortwave trough is now exiting the region to the northeast with drier air spreading throughout the region from the southwest. Farther to the north, a deep upper level trough currently centered over the Pacific Northwest is forecast to dip slightly southward into the Great Basin later today into Friday before eventually shifting quickly to the east Friday night into Saturday. This trough will keep southwesterly flow across the Desert Southwest with seasonal H5 heights of 582-585dm while temperatures cool off slightly from the previous several days. Forecast temperatures through Saturday are overall a few degrees below normals with highs mostly ranging from around 90 degrees to the lower 90s across the southeast CA lower deserts to the mid to upper 90s across south-central AZ. Friday is likely to be the coolest day with the help of some mid and high level cloudiness briefly spreading across the region from the southwest before diminishing by Saturday late morning/early afternoon. Once the deep trough to our north shifts into the Northern Plains later Saturday into Sunday, the subtropical high centered over Mexico will nudge more into our region raising H5 heights closer to 588dm by Sunday night and possibly to as high as 591dm across southern AZ early next week. With sunny skies and ridging returning to the region by Sunday and persisting through at least early next week, temperatures will climb back into the upper 90s to maybe a few spots reaching 100 degrees on Sunday. The warmest days are likely to fall on Monday and Tuesday of next week with highs topping out between 99-102 degrees across much of the lower deserts, or as much as 3-5 degrees above normal in the Phoenix area. The flow pattern during this time will stay out of the southwest with dry air persisting over the region and PWATs around 0.5", or roughly 40-60% of normal. Another upper level trough is forecast to develop over the Northern Pacific over the weekend impacting the Pacific Northwest and northern California through early next week. Eventually, a piece of shortwave energy is expected to get ejected eastward from the main longwave trough likely tracking across the Great Basin around next Wednesday, possibly followed by a stronger trough late next week. Model ensembles so far favor this progression of shortwave troughs to our north allowing heights aloft over our region to get dampened slightly during the latter half of next week. Forecast mean H5 heights are seen lowering to around 582-585dm by around next Friday likely allowing high temperatures to drop back into the mid to upper 90s at some point late next week. && .AVIATION...Updated at 0500Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Breezy conditions tomorrow afternoon will be the main aviation concern during the TAF period. In the meantime, winds will follow familiar light and diurnal tendencies through tomorrow morning. By mid/late morning, winds will be more established out of the S, leading to crosswinds at KPHX for a period of a few hours. Winds will continue to veer to the SW and increase in speed during the afternoon hours, gusting upwards of 20 kts, with isolated higher gusts. Skies will be mostly clear tonight before high cloud decks move over the region tomorrow afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Breezy conditions tomorrow afternoon will be the main aviation concern during the period. Winds will continue to decrease in speed at IPL tonight, before becoming breezy again tomorrow afternoon and evening, with gusts upwards of 25 kts. At BLH, winds will be light out of the S tonight, with periods of variability through the mid-morning hours tomorrow. Speeds will become more enhanced tomorrow afternoon, with gusts 20-25 kts out of the SW. Skies will be clear through tonight, before high-level cloud decks begin to move over the region tomorrow afternoon and evening. && .FIRE WEATHER... Quiet weather conditions will continue through early next week with near zero chance for rain. Near normal temperatures are expected with highs mostly in the mid to upper 90s and lows in the 60s to mid 70s. Afternoon MinRHs will mostly fall into the teens with fair to good overnight recoveries of 30-60%. Breezy conditions are again expected today with gusts between 20-25 mph common for many locations. Winds will diminish starting Friday with only periodic breezes in the teens through the upcoming weekend. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...RW FIRE WEATHER...Kuhlman
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.